Alert archive / Oklahoma / Tornado Warnings in 2020

Tornado Warning 52, NWS Shreveport, LA

April 28, 2020McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at Apr 28, 2020, 10:00 PM CDT for McCurtain County, Oklahoma. It was in force for 16 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 10:00 PM CDT (03:00 UTC)
Expired
Apr 28, 2020, 10:16 PM CDT
In force
16 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 121 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 10:05 PM CDTTORNADO7 Se Bethel, OKAN EF1 TORNADO MOVED ALONG JOHNNY BEAVERS TRAIL RD., SNAPPING AND UPROOTING HUNDREDS OF TREES ALONG A 3.6 MILE PATH. SEVERAL RVS AND VEHICLES WERE DAMAGED IN A CAMPGROUND ALONG THE EASTERN SHORE OF BROKEN BOW LAKE. MAXIMUM WINDS WERE ESTIMATED AT 110 MPH AND T
Apr 28, 10:20 PM CDTTORNADO9 E Hochatown, OKAN EF2 TORNADO TOUCHED DOWN IN A HEAVILY WOODED AREA ALONG UNION VALLEY RD. IT MOVED SOUTH-SOUTHEASTWARD, SNAPPING AND UPROOTING NUMEROUS TREES AND DAMAGING TWO SINGLE-FAMILY HOMES. A MANUFACTURED HOME WAS COMPLETELY DESTROYED AND PORTIONS WERE TOSSED 100 YARD
Apr 28, 10:20 PM CDTTORNADO9 E Hochatown, OKAN EF2 TORNADO TOUCHED DOWN IN NORTHEAST MCCURTAIN COUNTY, OKLAHOMA IN A HEAVILY WOODED AREA ALONG UNION VALLEY RD. IT MOVED SOUTH-SOUTHEASTWARD, SNAPPING AND UPROOTING NUMEROUS TREES AND DAMAGING TWO SINGLE-FAMILY HOMES. A MANUFACTURED HOME WAS COMPLETELY DES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 8:25 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

047 
WFUS54 KSHV 290300
TORSHV
OKC089-290345-
/O.NEW.KSHV.TO.W.0052.200429T0300Z-200429T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1000 PM CDT Tue Apr 28 2020

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Northeastern McCurtain County in southeastern Oklahoma...

* Until 1045 PM CDT.
    
* At 1000 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 16 miles southwest of Octavia, or 32 miles
  northwest of De Queen, moving southeast at 70 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern McCurtain County, including the following locations...
  Hochatown, Bethel, Mount Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3422 9447 3421 9447 3401 9465 3430 9493
      3439 9483
TIME...MOT...LOC 0300Z 309DEG 60KT 3431 9482 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
2 follow-up statements
375 
WWUS54 KSHV 290307
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1007 PM CDT Tue Apr 28 2020

OKC089-290345-
/O.CON.KSHV.TO.W.0052.000000T0000Z-200429T0345Z/
McCurtain OK-
1007 PM CDT Tue Apr 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHEASTERN MCCURTAIN COUNTY...
    
At 1006 PM CDT, a severe thunderstorm capable of producing a tornado
was located 14 miles north of Broken Bow, or 25 miles northwest of De
Queen, moving southeast at 70 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hochatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3422 9447 3421 9447 3401 9465 3425 9488
      3434 9475
TIME...MOT...LOC 0306Z 309DEG 60KT 3424 9471 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

13
449 
WWUS54 KSHV 290316
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1016 PM CDT Tue Apr 28 2020

OKC089-290325-
/O.CAN.KSHV.TO.W.0052.000000T0000Z-200429T0345Z/
McCurtain OK-
1016 PM CDT Tue Apr 28 2020

...THE TORNADO WARNING FOR NORTHEASTERN MCCURTAIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Oklahoma.

LAT...LON 3422 9447 3421 9447 3401 9465 3425 9488
      3434 9475
TIME...MOT...LOC 0313Z 309DEG 60KT 3414 9456 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 28, 8:28 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 28, 8:28 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
828 PM CDT Tue Apr 28 2020

.UPDATE...

Severe Thunderstorm Watch number 154 has been issued for portions
southwest Arkansas, east and deep east Texas, and northwest
Louisiana through 4:00 AM CDT. Widespread wind gusts up to 80 MPH
are likely, along with scattered large hail and a few tornadoes
possible. /33/

&&

.PREV DISCUSSION... /issued 634 PM CDT Tue Apr 28 2020/

AVIATION...

For the 29/00z TAFs...Latest satellite imagery shows a line of
significant cloud cover stretching along and southwest of a line
from Tyler, TX to near Prescott, AR. Additionally, latest radar
imagery is showing strong to severe thunderstorms across portions
of east Texas between Tyler and Nacogdoches. The main concern for
this TAF period revolve around a line of thunderstorms along a
fast approaching cold front tonight. VFR to occasional MVFR
conditions are currently being observed across the region. This
trend should continue ahead of the approaching frontal boundary
and associated thunderstorms. Some of the thunderstorms, if not
all, will become severe with gusty winds and large hail. Surface
winds will transition from the southwest to northwest as the front
passes through the area. Behind the front, skies will begin to
clear and VFR conditions will return area wide by around 12z
Wednesday. /33/

PREV DISCUSSION... /issued 259 PM CDT Tue Apr 28 2020/

SHORT TERM.../Tonight through Wednesday night/

The afternoon is now fairly quiet with the last of a thunderstorm
complex this morning now well to our south in the I-10 corridor.
There has been a rebound with ample heating and moisture over deep
east Texas since with new showers and thunderstorms and more yet
perhaps along the recent cool pool boundary.

Most air temps in TX have rebounded with lower to mid 80s, some of
which will spread N and E with gusty S/SW winds over the next
hour or two. However, the last to see rains in our east are still
rain cooled in the upper 60s and lower 70s and may tack on
another 5 to 10 degrees, but some anvil from new cells is lifting
over LA and may keep temps well below average.

The evening will set up with much of the area recovered and ready
for action as the cold front dives our way. The SPC has expanded
the Moderate and Enhanced areas with a good recovery period. The
model timing is for strong to severe thunderstorm during the mid
evening hours into the I-30 corridor and continuing to the SE into
the heart of the area along I-20 by midnight for Tyler give or
take and following suite across all of our area. Damaging winds,
hail and isolated tornadoes will all be possible. The front will
shift the winds before daybreak, but lows in the low to mid 60s
will become much cooler tomorrow night as highs keep to seasonal.
/24/

LONG TERM.../Thursday through Monday Night/

At the beginning of the period, surface ridging will be building
into the region. This will result in clear skies and very light
winds. Temperatures for Thursday and Thursday night will be at or
just below normal. For Friday, the surface ridge will be over the
region as an upper level ridge builds in from the west. Temperatures
will begin a warming trend here leading into the weekend. Late
Saturday, the surface ridge will shift east and begin return flow
off of the Gulf back into the area ahead of the next system. On
Sunday, the upper level ridge will dampen as a shortwave increases
the chance for some scattered convection over our northern zones.
The beginning of next week looks unsettled as a few more impulses in
the weak northwest/zonal flow push across northern sections of the
forecast area. Above normal temperatures will prevail for the entire
area from the weekend through the start of the workweek. /35/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  75  53  77 /  90   0   0   0
MLU  64  77  54  76 /  90  10   0   0
DEQ  58  73  49  76 /  90   0   0   0
TXK  61  73  51  75 /  90   0   0   0
ELD  62  75  52  76 / 100   0   0   0
TYR  63  74  51  77 /  90   0   0   0
GGG  63  74  52  77 /  90   0   0   0
LFK  65  78  53  79 /  90  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, Apr 28, 1:20 PM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
120 PM CDT Tue Apr 28 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
120 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A complex of showers and thunderstorms will develop later this
afternoon over Central and Northeast Oklahoma, and quickly shift
southeast into Southeast Oklahoma, extreme Northeast Texas, and
Southwest Arkansas by mid evening. Some of these storms will
become severe, with damaging winds, large hail, and isolated
tornadoes possible. With the amount of rainfall already received
this morning across much of the area, trees will become easier to
uproot in any high winds. Additional heavy rainfall which may
lead to localized flooding, will be possible as well, especially
in areas that received the aforementioned heavy rainfall from this
morning. This thunderstorm complex will exit the region prior to
daybreak Wednesday, with the severe threat ending with the
departure of these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed tonight areawide.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 28, 5:59 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             9 SW HENDERSON          32.08N 94.93W
04/28/2020  E1.50 INCH       RUSK               TX   EMERGENCY MNGR

            REPORTED ON COUNTY ROAD 475 SOUTH OF THE
            PRICE COMMUNITY.

&&

20
Special weather statement, Apr 28, 6:03 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
603 PM CDT Tue Apr 28 2020

TXZ150-282345-
Rusk TX-
603 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK COUNTY UNTIL
645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sacul, or 18 miles south of Henderson, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minden, Mount Enterprise, Glenfawn, Laneville and Brachfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3190 9497 3210 9479 3194 9460 3184 9473
      3185 9474 3184 9491
TIME...MOT...LOC 2303Z 225DEG 15KT 3189 9484

13
Special weather statement, Apr 28, 6:09 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
609 PM CDT Tue Apr 28 2020

TXZ136-149-150-290000-
Cherokee TX-Smith TX-Rusk TX-
609 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...WEST CENTRAL
RUSK AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troup, or 10 miles northeast of Jacksonville, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Troup, Arp, Turnertown, New Summerfield and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 9510 3210 9521 3229 9508 3211 9487
TIME...MOT...LOC 2309Z 225DEG 15KT 3206 9512

13
Local storm report, Apr 28, 6:10 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 SW HENDERSON         32.06N 94.92W
04/28/2020  E1.75 INCH       RUSK               TX   BROADCAST MEDIA

            HAIL REPORTED IN THE GOODSPRINGS COMMUNITY.

&&

20
Local storm report, Apr 28, 6:22 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 SSW HENDERSON         32.06N 94.86W
04/28/2020  E1.75 INCH       RUSK               TX   AMATEUR RADIO

            REPORTED ON FM ROAD 839 NEAR THE COMPTON
            COMMUNITY.

&&

20
Local storm report, Apr 28, 7:14 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             TROUP                   32.14N 95.12W
04/28/2020  E1.00 INCH       SMITH              TX   EMERGENCY MNGR

            PENNY TO QUARTER SIZE HAIL REPORTED NEAR
            TROUP.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:17 PM CDTSevere Thunderstorm WarningSHVMcCurtain43 min
Apr 28, 9:24 PM CDTSevere Thunderstorm WarningSHVMcCurtain36 min
Apr 28, 9:33 PM CDTTornado WarningSHVMcCurtain42 min
Apr 28, 9:42 PM CDTSevere Thunderstorm WarningSHVMcCurtain12 min
Apr 28, 9:51 PM CDTSevere Thunderstorm WarningSHVMcCurtain39 min
Apr 28, 10:25 PM CDTSevere Thunderstorm WarningSHVMcCurtain50 min
Apr 28, 11:01 PM CDTSevere Thunderstorm WarningSHVMcCurtain44 min
Apr 29, 3:21 PM CDTLake Wind AdvisorySHVMcCurtain4 hr

Nearby

Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.